Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS Indianapolis, IN

April 3, 2018Hancock County, Marion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 3, 2018, 8:28 PM EDT for Hancock County, Marion County, Indiana. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 8:28 PM EDT (00:28 UTC)
Expired
Apr 3, 2018, 9:00 PM EDT
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hancock County, IN, Marion County, IN

The radar

The Indianapolis radar (KIND), 25 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 8:54 PM EDTTSTM WND GST 604 S Fortville, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 7:30 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

805 
WUUS53 KIND 040028
SVRIND
INC059-097-040100-
/O.NEW.KIND.SV.W.0009.180404T0028Z-180404T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
828 PM EDT TUE APR 3 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Hancock County in central Indiana...
  Marion County in central Indiana...

* Until 900 PM EDT.

* At 828 PM EDT, a severe thunderstorm was located near Speedway, or
  7 miles southwest of Indianapolis, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Indianapolis, Lawrence, Greenfield, Beech Grove, Speedway,
  Southport, Cumberland, McCordsville, Fortville, New Palestine,
  Warren Park, Homecroft, Spring Lake, Geist Reservoir, Monument
  Circle, Indianapolis Int'l Airport, Indiana State Fairgrounds and
  Camby.

This includes the following highways...
 Interstate 65 between mile markers 103 and 117.
 Interstate 70 between mile markers 70 and 107.
 Interstate 74 between mile markers 93 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM EDT for central
Indiana.

LAT...LON 3970 8590 3970 8595 3969 8595 3963 8619
      3963 8630 3970 8633 3976 8633 3993 8595
      3993 8586 3994 8586 3994 8575 3975 8566
TIME...MOT...LOC 0028Z 246DEG 54KT 3972 8625 

HAIL...<.75IN
WIND...60MPH
 
$$

KH/MK
3 follow-up statements
358 
WWUS53 KIND 040036
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
836 PM EDT TUE APR 3 2018

INC059-097-040100-
/O.CON.KIND.SV.W.0009.000000T0000Z-180404T0100Z/
Hancock IN-Marion IN-
836 PM EDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR HANCOCK AND EASTERN MARION COUNTIES...

At 834 PM EDT, a severe thunderstorm was located over Indianapolis, 
moving northeast at 60 mph. The Indianapolis Airport measured a 55 
mph wind gust at 830 PM.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Indianapolis, Lawrence, Greenfield, Beech Grove, Speedway, Southport,
Cumberland, McCordsville, Fortville, New Palestine, Warren Park,
Homecroft, Spring Lake, Geist Reservoir, Monument Circle and Indiana
State Fairgrounds.

This includes the following highways...
 Interstate 65 between mile markers 103 and 117.
 Interstate 70 between mile markers 77 and 107.
 Interstate 74 between mile markers 93 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM EDT for central
Indiana.

LAT...LON 3970 8590 3970 8595 3969 8595 3964 8616
      3967 8619 3972 8623 3980 8624 3993 8595
      3993 8586 3994 8586 3994 8575 3975 8566
TIME...MOT...LOC 0034Z 246DEG 54KT 3976 8613 

HAIL...<.75IN
WIND...60MPH
 
$$

KH/AW/MK
822 
WWUS53 KIND 040046
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
846 PM EDT TUE APR 3 2018

INC059-097-040100-
/O.CON.KIND.SV.W.0009.000000T0000Z-180404T0100Z/
Hancock IN-Marion IN-
846 PM EDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR HANCOCK AND NORTHEASTERN MARION COUNTIES...

At 846 PM EDT, a severe thunderstorm was located near Lawrence, or 11
miles east of Indianapolis, moving northeast at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Indianapolis, Lawrence, Greenfield, Cumberland, McCordsville,
Fortville, New Palestine, Spring Lake and Geist Reservoir.

This includes Interstate 70 between mile markers 91 and 107.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM EDT for central
Indiana.

LAT...LON 3970 8590 3970 8594 3973 8597 3978 8600
      3983 8601 3991 8600 3993 8595 3993 8586
      3994 8586 3994 8575 3975 8566
TIME...MOT...LOC 0046Z 246DEG 54KT 3983 8593 

HAIL...<.75IN
WIND...60MPH
 
$$

KH/AW/MK
209 
WWUS53 KIND 040055
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
855 PM EDT TUE APR 3 2018

INC059-097-040105-
/O.EXP.KIND.SV.W.0009.000000T0000Z-180404T0100Z/
Hancock IN-Marion IN-
855 PM EDT TUE APR 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR HANCOCK AND NORTHEASTERN
MARION COUNTIES WILL EXPIRE AT 900 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A tornado watch remains in effect until 100 AM EDT for central
Indiana.

LAT...LON 3970 8590 3970 8594 3973 8597 3978 8600
      3983 8601 3991 8600 3993 8595 3993 8586
      3994 8586 3994 8575 3975 8566
TIME...MOT...LOC 0055Z 246DEG 54KT 3988 8580 

$$

KH/AW/MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 7:53 PM EDT, 35 minutes earlier.

Area forecast discussion, Apr 3, 7:53 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
753 PM EDT Tue Apr 3 2018

.UPDATE...
The NEAR TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 624 PM EDT Tue Apr 3 2018

Thunderstorms, some strong or severe, will lift east and northeast
across central Indiana tonight along and ahead of cold front. Behind
the cold front, colder and mostly dry conditions will filter.
However, there will be small chances for showers Thursday afternoon
through Friday night. After that, the next chance of rain showers
will be by Sunday night. A few snowflakes may mix in at times
Sunday night and next week over all or parts of central Indiana.

Previous discussion follows...
Issued at 337 PM EDT Tue Apr 3 2018

Storms continue to move through the forecast area across the eastern
counties, with some new weak development to the east. More
development is expected ahead of a cold frontal passage tonight,
with severe potential continuing until this front passes. After
that, below normal temperatures will return and drier conditions
with small chances for showers Thursday into Friday and then Friday
night. A mainly dry weekend is expected, but more precip chances
arrive to end the weekend and start the work week, with some
potential for snow with the below normal temperatures.

&&

.NEAR TERM /Tonight/...

Issued at 738 PM EDT Tue Apr 3 2018

Tornado Watch 31 was just issued and will be in effect until 1 am.
At 740 PM, radar was showing clusters of thunderstorms moving
northeast at 50 mph or more. Earlier, radar signal indicated
likely tornado damage over northern Fountain county just northeast
of Covington. In addition, a 60 mph wind gust was estimated by
amateur radio at 735 PM. LAPS data was showing a CAPE ridge to 800
J/KG from around Kokomo to Linton, just ahead of the storms. This
ridge was co-located with a 400 plus m2/s2 surface to 1km
helicity ridge. Thus, supercells and tornadoes will remain
possible over central Indiana the next few hours.

&&

.SHORT TERM /Wednesday through Friday/...

Issued at 337 PM EDT Tue Apr 3 2018

Forecast focus is on cooler temperatures early and then quick moving
system Thursday. Generally stuck with initialization. As the upper
wave associated with today/tonight's system moves out on Wednesday
morning could see some brief snowflakes in the northwest counties
through midmorning before high pressure builds in and the upper wave
exits. MAV and MET differ a decent bit in highs for the day, but
given the cold advection aloft expect temperatures to struggle to
climb and thus dropped a bit from the blended initialization for
highs in the upper 30s north to lower 40s south.

High pressure will then build in across the area and bring dry
weather until Thursday afternoon. The cooler temperatures will
continue Wednesday night with lows in the mid to upper 20s.

Warm advection could impact the southern counties on Thursday. A
warm front will form up and stretch across the forecast area and
should see chances for showers in the afternoon on isentropic lift
across the front. This will keep the highest pops in the northern
counties as models are in pretty good agreement that the front will
set up somewhere in the middle of the forecast area. A surface low
will move along the front quickly through the area and bring in some
dry conditions by Friday morning.

The plains part of the system may continue to hang around south of
the area, and this could bring shower chances back by Friday
afternoon.

&&

.LONG TERM /Friday night through Tuesday/...

Issued at 337 PM EDT Tue Apr 3 2018

Friday night a front to the south of the area will keep some forcing
over the southern counties, but cold advection will be in place as
well. Thus if any precip occurs could see a transition from rain to
snow during the night. Saturday into Sunday high pressure traverses
the area and should see dry conditions. By Sunday afternoon the next
system approaches to bring precip chances to the area. Models have
some disagreements in timing of this system though so confidence in
timing of precipitation from Sunday night onward is low, however
confidence that some precipitation will happen between Monday and
Tuesday is fairly high.

Also of note during this time period is the below normal
temperatures from the steadfast upper trough over the eastern U.S.
Relatively high confidence in this based on the agreement of
ensemble upper patterns.

Given the below normal temps, could see some potential for snow late
Friday night, as well as during the overnight hours Sunday, Monday
and Tuesday. Too high of uncertainty in timing and precip type to
mention any accumulation, but there will be mention of snow in
the forecast.

&&

.AVIATION (Discussion for the 040000Z TAF Issuance)...
Issued at 644 PM EDT Tue Apr 3 2018

Convection along and ahead of an advancing cold front will move east
of the terminals after 02z. Good confidence the terminals will see
MVFR or worse showers until then. Lesser confidence in thunderstorms
but enough for tempo groups. After that, good confidence in MVFR or
worse ceilings through the night. Do not expect an improvement to
VFR til after 15z.

The gusty winds will will be an issue tonight and into Wednesday
morning. Should see gusts from 25 to 30 knots or so through the
night and a little lower after 12z. Wind direction will shift from
southwest to northwest behind the front.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CP/MK
NEAR TERM...MK
SHORT TERM...CP
LONG TERM....CP
AVIATION...MK
Hazardous weather outlook, Apr 3, 4:55 PM EDT, 3 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
455 PM EDT Tue Apr 3 2018

INZ021-028>031-035>044-051-042100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Vigo-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, and Terre Haute
455 PM EDT Tue Apr 3 2018

This hazardous weather outlook is for northern parts of central
Indiana.

.DAY ONE...Tonight.

Outlook: A line of thunderstorms, some severe, are expected to cross
central Indiana this evening and early tonight. Flooding will
continue across some areas through the evening and night.

Hazards: Damaging winds, heavy rain and flooding, hail, possibly a
tornado, and cloud to ground lightning.

Timing: The line of storms should move through central Indiana from 6
to 11 pm. A few storms are possible ahead of the line as well.

Discussion: A cold front will cause a line of strong to severe
thunderstorms to cross central Indiana this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: No hazardous weather is expected at this time.

Discussion: Two separate low pressure systems will effect the area
between Thursday and Monday. There is a chance for mixed
precipitation with the system on Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ045>049-052>057-060>065-067>072-042100-
Putnam-Hendricks-Marion-Hancock-Henry-Clay-Owen-Morgan-Johnson-
Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-
Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Indianapolis, Shelbyville, Bloomington,
Columbus, Vincennes, Bedford, and Seymour
455 PM EDT Tue Apr 3 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: A line of severe thunderstorms are expected to cross
central Indiana this evening and early tonight.

Hazards: Damaging winds, heavy rain and flooding, hail, possibly a
tornado, and cloud to ground lightning.

Timing: The line of storms should move through central Indiana from 6
to 11 pm. A few storms are possible ahead of the line as well.

Discussion: A cold front will cause a line of severe thunderstorms
to cross central Indiana this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: No hazardous weather is expected at this time.

Discussion: Two separate low pressure systems will effect the area
between Thursday and Monday. There is a chance for mixed
precipitation with the system on Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Apr 3, 7:51 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
751 PM EDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     LAFAYETTE               40.41N 86.87W
04/03/2018                   TIPPECANOE         IN   BROADCAST MEDIA

            MULTIPLE MATURE TREES DOWN IN DOWNTOWN
            LAFAYETTE ACROSS A NEIGHBORHOOD ROAD.

&&

BHH
Local storm report, Apr 3, 8:04 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
804 PM EDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND DMG     1 WNW DUGGER            39.07N 87.28W
04/03/2018                   SULLIVAN           IN   PUBLIC

            TREE BLOCKING ROAD.

&&

BHH
Local storm report, Apr 3, 8:07 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
807 PM EDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     LAFAYETTE               40.41N 86.87W
04/03/2018                   TIPPECANOE         IN   BROADCAST MEDIA

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            LAFAYETTE. MULTIPLE MATURE TREES DOWN IN
            LAFAYETTE ACROSS 9TH STREET NEAR OLD
            DOWNTOWN DISTRICT.

&&

BHH
Local storm report, Apr 3, 8:11 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
811 PM EDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND DMG     JASONVILLE              39.16N 87.20W
04/03/2018                   GREENE             IN   AMATEUR RADIO

            APPROXIMATE LOCATION AND TIME. TREE DAMAGE
            AND MINOR ROOF DAMAGE TO STRUCTURES NEAR
            JASONVILLE.

&&

BHH
Local storm report, Apr 3, 8:22 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
822 PM EDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     4 NW KIRKLIN            40.23N 86.41W
04/03/2018                   CLINTON            IN   PUBLIC

            TIME ESTIMATED. GRAIN BIN OF APPROXIMATELY
            30 FEET TALL BY 30 FEET WIDE HAD ITS TOP
            BLOWN OFF AND THE BIN WAS MOVED OFF ITS
            FOUNDATION. LOCATED AT 400 EAST AND 400
            SOUTH.

&&

BHH
Local storm report, Apr 3, 8:26 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
826 PM EDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND DMG     1 NNW JASONVILLE        39.17N 87.21W
04/03/2018                   CLAY               IN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN AND CAMPER TURNED
            OVER. RELAYED BY DISPATCH. TIME ESTIMATED BY
            RADAR.

&&

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 9:47 PM EDTAreal Flood AdvisoryINDDelaware, Madison, Randolph3 hr
Apr 4, 10:58 AM EDTRiver Flood WarningINDHamilton, Hancock, Madison, Marion24 hr
Apr 4, 10:58 AM EDTRiver Flood WarningINDHoward12 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.